Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Depression, anxiety, panic attack, taken Zoloft, Lergigan, Sobril, Diet caps. Thyroid?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question

I'm a 34 year old female who lives in Sweden. I've been treated for Depression, Anxiety and Panic attacks for the past ten years now. I'm 180 cm tall and currently weigh 74 kg. I've managed to lose 50 kg and have kept the same weight, 74 kg for two years. I don't smoke, drink, or do any drugs what so ever. I have no tattoos and never underwent a blood transfusion and I'm still a virgin. I've been diagnosed with Hep C and Cirrhosis two years ago and will begin treatment with injections and pills now in September. My gastro doctor tells me that my blood work is very good and that my liver functions well despite the elevated liver samples. My medicine list is the fallowing: Zoloft 100 mg ,1 pill in the morning, Lergigan 200 mg at night time, Sobril 20-30 mg when needed and Diet Caps 10 pills in a day ( every day.) My current concern now is that I feel emotionally/mentally like a roller coaster. I'm up and down constantly and am very sensitive to people and situations. I can cry at the drop of a hat and also become belligerent in moment. I have no control over my feelings and feel mentally exhausted and frustrated. I'm bitter and can no longer perform or do what I loved doing and was good at. I have no patience or concentration. My house doctor took some blood tests two years ago when I went on my routine physical and told me that my hormone levels were “off the charts”. I don't know how you didn't go mad, she told me. Now I'm not sure if the Hep C, Cirrhosis, Depression or Anxiety is doing this or if I'm suffering some hormonal imbalance? My twin sister was prescribed from the same doctor , Levaxin (called in Swedish) for her thyroid which she must take her entire life, now I'm wondering if I have the same problem? My psychiatrist cannot prescribed me any new drugs for my Depression and Anxiety before I get the Hep C out of my system. I have to wait until I'm well and free of the
disease. Can some of the medicine I take cause a hormonal imbalance in me or cause my thyroid to be fluctuating so it mirrors my mental and emotional health? There doesn't go a day when I'm not irritable, testy in my mood, emotionally drained, quarrelsome and very rueful. What can cause this affliction and what kind of advice can you give me doctor to find out what's wrong with me? Please help me and tell me what I can do in order to feel better and get to the bottom with this. If you need more info about me please don't hesitate to ask.
Sincerely XXXXXXX



Posted Wed, 25 Apr 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 15 hours later
Dear XXXXXXX

Thanks for your query.

Some of the medicines you are on can affect thyroid function, but wouldn’t cause it to fluctuate so as to be responsible for your mental and emotional instability.The drugs you are on can cause hypothyroidism but not fluctuating thyroid tests or fluctuating mental and emotional stability.
Zoloft -- can cause a decrease in the effectiveness of thethyroid hormone replacement, and make your TSH rise.What I mean is that it can cause hypothyroidism.

Sobril doesnot have much effect on thyroid hormones or thyroid function

Lergigan (Promethazine) can also cause mild hypothyroidism

So you have to check your thyroid function tests- free T3,free T4 and TSH. If you have hypothyroid then your TSH will be above normalwith or without low free T3 and free T4. If the reports suggest hypothyroidism you will have to take levaxin tablets.

The symptoms you have mentioned are related to your anxiety and depression.They are in no way related to thyroid dysfunction or hypothyroidism. Millions of people are on the medicines you are taking and from the data collected from them I can reassure you that they wouldn’t cause fluctuating thyroid tests. Even if a patient has fluctuating thyroid tests due to some other disorder it wouldn't result in fluctuating mental and emotional status.

So I completely sympathesize with your condition and can only say that these symptoms are not related to any sort of hormonal problem but to a psychiatric disorder.All I can say is that these disorders are very troublesome and intimidating. So no wonder that you are so badly afflicted.These require specialized care and treatment from a psychiatrist. It may be good that you see an Endocrinologist and undergo hormonal tests, that can atleast allay all your fears and beliefs regarding a possible hormonal problem. So all that I want to say now is that you don’t seem to have any hormonal problem and even if you have one it surely isn’t responsible for your symptoms.You need to discuss your symptoms with your psychiatrist. To reduce irritability and to manage stress I would strongly recommend yoga or meditation.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor